By Topic

Partial conjugate gradient methods for a class of optimal control problems

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
D. Bertsekas ; University of Illinois, Urbana, ILL, USA

In this paper, we examine the computational aspects of a certain class of discrete-time optimal control problems. We propose and analyze two partial conjugate gradient algorithms which operate in cycles of s+1 conjugate gradient steps ( s \leq n = state space dimension). The algorithms are motivated by the special form of the Hessian matrix of the cost functional. The first algorithm exhibits a linear convergence rate and offers some advantages over steepest descent in certain cases such as when the system is unstable. The second algorithm requires second-order information with respect to the control variables at the beginning of each cycle and exhibits s+1 - step superlinear convergence rate. Furthermore, it solves a linear-quadratic problem in s+1 steps as compared with the m.N steps ( m = control space dimension, N = number of stages) required by the ordinary conjugate gradient method.

Published in:

IEEE Transactions on Automatic Control  (Volume:19 ,  Issue: 3 )